Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 12, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 19, 1998, 5:17 PM CST for Decatur County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 19, 1998, 5:17 PM CST (23:17 UTC)
- Expired
- Mar 19, 1998, 6:00 PM CST
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Decatur County, TN
The radar
The Ft Campbell radar (KHPX), 146 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 5:31 PM CST | Thunderstorm Wind 50 | Decaturville, TN | 6 homes sustained roof damage. Lots of trees blown down. 3 police antennas were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 192317 RRA SVRBNA TNC039-200000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 517 PM CST THU MAR 19 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TENNESSEE ...DECATUR COUNTY AT 517 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10 MILES WEST OF SCOTTS HILL. THE STORM WAS MOVING NORTHEAST AT AROUND 45 MPH...AND WILL REACH SCOTTS HILL NEAR HIGHWAY 100 BY 535 PM AND JUST NORTH OF DECATURVILLE BY 550 PM. YOU SHOULD TAKE COVER IMMEDIATELY. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A SVTRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:50 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 19, 1:50 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CST THU MAR 19 1998
LOW OVC GRDLLY LIFTG/DSIPTG ACRS MID TN ALLOWG TEMPS TO WARM WELL INTO
THE 60S/ARD 70 AT A FEW SPOTS IN SRN MID TN. 19Z ADAP DEPICT MDTLY
UNSTBL AMS OVR MID TN WITH THE BEST INSTABILITY FURTHER SW OVR NRN MS.
THIS SCENARIO BEST EXEMPLIFIED BY ETA SOLUTION THUS WL GO WITH ETA AS
MDL-OF-CHOICE THIS FCST RUN. ADDITIONALLY...APPRS THAT ETA IS HANDLG
CAA IN LATR PART OF FCST PD BETTER THAN NGM.
BKN LINE OF CONVCTN CURRENTLY NEAR MS RVR. AS WND FIELD IN LWR/MID
LAYERS OF ATMOS STRENGTHENS IN RESPNSE TO DEEPENING LOW OVR NRN AR
...XPCT TSTMS TO DVLP IN FAVORABLE AMS OVR NRN MS BFR 23Z. GRIDDED DATA
DEPICTS BEST DYNAMICS FOR CONVECTN OVR MID TN THRU MOST OF THE NIGHT
THEN DIMINISHG BY 12Z/FRI. CONVCTN WL BE AIDED OVRNIGHT AS COLD POOL AT
H5 MOVS INTO RGN AND MID TN IS IN LEFT EXIT RGN OF JET POSITIONED OVR
NRN GLFMEX. APPRS THAT HIGHEST POTENTIAL FOR SVR WL BE OVR SRN TIER OF
MID TN (PROXIMITY TO BEST INSTABILITY) WHILE ETA DEPICTS A LARGE SXN OF
MID TN IN AREA OF HELICITY BTWN 200-280 M2/S2. CELLS WL MOVE QUICKLY AS
LOW LVL JET WL BE IN THE 40-45 KTS RANGE.
<
ON FRI...XPCT AREAS OF -R/SHWRS TO OCCUR OVR MID TN DUE TO OUR
PROXIMITY TO UPR LVL LOW. AS LOW MVS NEWD FRI NIGHT...PRECIP SHOULD
GRDLY DIMINISH THRU THE NIGHT. APPRS THAT CYC FLOW BEGINS TO ABATE SAT
THUS COULD SEE BREAKS IN OVC.
CONSIDERG AMNT OF CAA...BLV MOS GUID ARE TOO WARM BY 4TH PD. WOULD
SUGGEST TEMPS MORE IN LINE WITH CURRENT EXTDD.
09
BNA 47/49/38/46 +863 COOKEVILLE 51/52/38/45 9963
LAWRENCEBURG 50/52/40/48 +742The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 5:37 PM CST | Severe Thunderstorm Warning | OHX | Perry | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.